Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 46, NWS El Paso, TX

August 19, 2017Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 19, 2017, 4:04 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2017, 4:04 PM MDT (22:04 UTC)
Expired
Aug 19, 2017, 7:00 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The Tucson radar (KEMX), 207 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WGUS54 KEPZ 192204
FFWEPZ
NMC017-200100-
/O.NEW.KEPZ.FF.W.0046.170819T2204Z-170820T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
404 PM MDT SAT AUG 19 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Western Grant County in south central New Mexico...

* Until 700 PM MDT

* At 403 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Redrock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3278 10852 3263 10867 3267 10885 3272 10884
      3282 10868 3282 10859

$$

CRESPO
1 follow-up statement
599 
WGUS74 KEPZ 200051
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
651 PM MDT SAT AUG 19 2017

NMC017-200101-
/O.EXP.KEPZ.FF.W.0046.000000T0000Z-170820T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant NM-
651 PM MDT SAT AUG 19 2017

...THE FLASH FLOOD WARNING FOR WESTERN GRANT COUNTY WILL EXPIRE AT
700 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3278 10852 3263 10867 3267 10885 3272 10884
      3282 10868 3282 10859

$$

CRESPO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:31 PM MDT, 33 minutes earlier.

Area forecast discussion, Aug 19, 3:31 PM MDT, 33 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
331 PM MDT Sat Aug 19 2017

.SYNOPSIS...
Numerous showers and thunderstorms with heavy rain that could
result in flash flooding...will develop across borderland later
today end especially overnight. Activity will be widespread and
will continue into early Monday...as the healthy dose of Monsoon
driven moisture persists over the region for the next couple of
days. A flash flood watch remains in effect. Rain chances fall
back somewhat later Monday and Tuesday...before possibly ramping
back up by mid week as a cool front approaches from the northeast.
Highs Sunday and Monday will run at least a few degrees below
normal.

&&

.DISCUSSION...
Latest W/V imagery continues to depict UL low pressure off the
southern CA coast...and a broad area of high pressure aloft over
the NW Gulf of Mexico and far SE TX. An upper level disturbance
remains evident over NW Mexico...with attendant circulation center
over NW Sonora. Mutual circulation between the so cal cut off low
and that around the Gulf of Mexico upr high...continues to drive
a healthy stream of deep Monsoon moisture over the borderland.
Trends from area soundings from last few releases reveal top down
moistening of the atmosphere...with the 12Z EPZ PWAT already back
above 1 inch. Visible imagery nicely reveals convective banding
already over southern NM/far W TX.

Flow will carry embedded short wave northward across far eastern
AZ through Sunday...with associated NE quadrant lift/diffluence
expected to focus storm development over our area during this
time. Storms should focus first over the southern and western
deserts this evening as the wave approaches from the south...then
over all areas during the pre dawn hours on Sunday...as the asscd
low aloft tracks over SE AZ. Heavy rain/flash flooding threat
will continue into Sunday evening...as the embedded low remains
forecast to be a slow mover north. Widespread 1-2 inch amounts
expected overnight with isolated higher amounts possible...particularly
with outflow/storm regeneration from slow moving activity in
general. In this type of synoptic setup...only weak outlfow
strengths are required for regeneration. While just over 3 inches
is in our forecast over Sacs for total event rainfall...local
amounts up to 4 inches will be possible anywhere in our CWFA. Far
west TX should get in on the action as well...however as of this
writing...for tonight it appears bulk of precipitation should fall
early this evening and pick up again after midnight. PWAT's over
0.75"...up to 1.5" and in some instances over 1.7" are forecast
over SW NM and far W TX through Monday.  For the southern
bootheel uplands early Monday morning...while not specified in the
grids I wouldn't rule out the possibility of some shallow ground
fog.

By Monday morning...this disturbance should be sufficiently north
of our area such that its influence is less of a concern for
prolonging the wideapread flash flooding threat. However with the
cut off Ca Low...a negatively tilted shortwave rotating around
this feature may touch off an additional round storms during the
afternoon hours on Monday. As such have included small hail in the
grids for storms. While damaging wing gusts are not included in
Monday's fcst, I wouldn't rule out this possibility with a few
storms Monday afternoon into early Monday evening.

By early Tuesday...an upper level trough digging into upper midwest
and great lakes region...will force the western portion of the
Gulf of Mexico upr high to separate. Both the GFS and ECMWF prog
this western portion of the the high to center over the borderland
as a weak feature by mid week. As such the fcst of chance/slight
chance storms looks good for Tuesday.

By later Wednesday the long range solutions bring a back door
cool front into the picture...with the ECMWF carrying it through
as a stronger feature further west towards the continental divide.
GFS on the other hand is the wetter solution...as its frontal
depiction leaves this sfc feature further east and weaker. This
is more effective with its focus to lift moisture into storms and
potentially another heavy rain scenario for Wed night...should
this solution pan out esp since the high aloft is weak.

By that time long range solns weaken the so cal low...with GFS
attempting to lift this feature northeast as an open wave over wrn
AZ on Thursday. In this scenario...another day with more of a potential
wind/hail threat from storms is possible. For Friday and early
next weekend...both the GFS and ECMWF solutions strengthen our
weak high aloft over the western four corners. This should
maintain our typical scattered mtn - isolated lowland storm
development scenario with winds/hail as main impacts.

Abundance of cloud cover-rain cooled air in place for the next
few days will ensure highs remain down to a few degrees below
normal through Monday. Highs thereafter rebound near or just
above normal for the rest of the week.

Still looks mostly cloudy in general for eclipse viewing in the El
Paso area...but less cloud cover is expected the further west you
go. We are expecting 60-70 percent cloud cover Monday at noon...however
I wouldn't rule out 'holes' that develop if we have a low cloud
deck going into Monday morning that starts to dissipate.

&&

.AVIATION...Valid 20/00Z-21/00Z...
Increasing moisture over period will lead to numerous 1-3SM TSRA
BKN015-025 over entire area.  Some periods of just SHRA BKN030-040
also expected between 06Z-18Z. Generally expect P6SM SCT-BKN050-070
BKN100-120 with winds out of the E to SE AOB 12KTS but stronger
gusts possible near thunderstorms.

&&

.FIRE WEATHER...
Moisture has made it into the region with an increase in showers and
thunderstorms expected tonight through Sunday.  Locally heavy rain
and flooding is expected through this period.  Now models showing a
little bit of a downturn, especially west going into early next week
with upper ridge building across region.  As this ridge gets broken
down toward midweek, expect moisture to spread back to the west with
more widespread showers and thunderstorms expected by Wednesday and
Thursday. More drying possible going toward next weekend as ridge
tries to rebuild over the Four Corners region.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 66  83  67  88 /  80  60  50  30
Sierra Blanca           64  84  65  87 /  80  60  40  40
Las Cruces              63  80  63  87 /  80  60  50  30
Alamogordo              65  80  63  85 /  70  70  50  40
Cloudcroft              48  62  49  66 /  80  70  80  50
Truth or Consequences   64  81  63  88 /  60  60  50  40
Silver City             57  76  57  82 /  80  60  60  40
Deming                  61  81  62  88 /  80  60  40  30
Lordsburg               63  82  62  87 /  80  60  60  30
West El Paso Metro      65  82  66  88 /  80  70  50  30
Dell City               68  86  67  89 /  50  60  50  30
Fort Hancock            67  86  69  90 /  70  60  40  30
Loma Linda              61  78  62  83 /  80  60  50  40
Fabens                  65  84  67  89 /  80  60  50  30
Santa Teresa            64  82  65  88 /  80  70  50  30
White Sands HQ          65  80  64  86 /  80  70  60  30
Jornada Range           64  80  62  87 /  80  60  60  30
Hatch                   64  82  63  89 /  80  60  60  30
Columbus                62  82  63  87 /  90  60  40  30
Orogrande               65  81  65  87 /  80  60  50  40
Mayhill                 55  70  54  75 /  70  70  80  70
Mescalero               55  69  53  75 /  80  70  80  50
Timberon                54  69  53  74 /  70  70  80  50
Winston                 55  75  54  80 /  60  70  60  50
Hillsboro               59  78  58  85 /  70  60  60  40
Spaceport               63  81  62  87 /  70  60  60  40
Lake Roberts            53  74  52  81 /  60  70  60  40
Hurley                  57  76  57  83 /  80  60  60  40
Cliff                   58  82  57  88 /  60  60  60  30
Mule Creek              60  81  58  85 /  60  60  70  50
Faywood                 58  77  57  84 /  80  70  60  30
Animas                  62  81  61  86 /  80  60  40  30
Hachita                 60  81  61  87 /  80  60  50  30
Antelope Wells          60  80  61  87 /  80  60  50  50
Cloverdale              59  76  60  82 /  70  50  50  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch from 6 PM MDT this evening through late Sunday
     night for NMZ401>417.

TX...Flash Flood Watch from 6 PM MDT this evening through late Sunday
     night for TXZ418>424.

&&

22/26
Hazardous weather outlook, Aug 19, 12:40 PM MDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1240 PM MDT Sat Aug 19 2017

NMZ401>417-TXZ418>424-201745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1240 PM MDT Sat Aug 19 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Flash flooding will be possible tonight...as abundant moisture
continues to move up from the south. This will fuel numerous
showers and thunderstorms over all areas through the night.
Widespread rainfall totals of 1 to 2 inches with isolated heavier
amounts are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Threat of flash flooding persists through Monday...as a healthy
flow Monsoon driven moisture continues to stream northward over
the borderland. This could result in an additional 1 to 2 inches
or heavy rainfall...with isolated higher amounts. 4 inch rain
totals through Monday...are not out of the question for an event
like this. The widespread flash flooding threat diminishes somewhat
after Monday...however isolated to scattered showers and storms
are still expected each day. Downburst winds...and localized
flooding from heavy rainfall and hail are the main threats.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts by contacting
your El Paso area National Weather Service office...or by sending
reports via the web at http://weather.gov/epz.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:19 PM MDTAreal Flood AdvisoryEPZGrant116 min

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.